Minnesota, 2014

Hail in Minnesota, May 7, 2014

May 7, 2014 · NWS MPX · 1 event in 1 county or zone

A severe thunderstorm developed along the South Dakota, Minnesota line near Ortonville, and moved northeast across southern Big Stone County, and into far southwest Stevens County where baseball size hail was reported near the intersection of County Roads 56 and 62, along the Stevens, Big Stone County line. The storm weakened as it moved northeast into western Stevens County, and produced…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A severe thunderstorm developed along the South Dakota, Minnesota line near Ortonville, and moved northeast across southern Big Stone County, and into far southwest Stevens County where baseball size hail was reported near the intersection of County Roads 56 and 62, along the Stevens, Big Stone County line. The storm weakened as it moved northeast into western Stevens County, and produced non-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 7, 12:46 PM CST, 52 minutes earlier.

Area forecast discussion, May 7, 12:46 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
146 PM CDT WED MAY 7 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 434 AM CDT WED MAY 7 2014

SURFACE WARM FRONT THIS MORNING WAS JUST CROSSING THE BORDER FROM MO
INTO IA AND IS ASSOCIATED WITH A 995 MB SFC LOW IN THE VICINITY OF
CO/KS/NEB. THERE ARE A COUPLE OF BANDS OF STORMS OUT THERE THIS
MORNING. ONE EXTENDS FROM CLEVELAND BACK TO GREEN BAY THAT YOU CAN
FOLLOW BACK TO SHOWERS IN THE DULUTH AREA AND ASSOCIATED WITH THE
ARRIVAL OF THE ELEVATED CAPE. AT THE NOSE OF THE LLJ AND EDGE OF THE
CAPPING INVERSION /WHERE H7 TEMPS EXCEED +9C/ YOU WILL FIND A BROKEN
LINE OF STORMS ALONG THE MN/IA. MPXWRF AND SPCWRF PRETTY MUCH NAILED
THESE STORMS...SO FOLLOWED THE TREND OF THESE MODELS FOR WORKING
HIGHER POPS SOUTH OF A MANKATO/RED WING/CHIP FALLS LINE THROUGH THE
MORNING. GIVEN THE RAPS DEPICTION OF THE LLJ VEERING MORE EASTERLY
THROUGH THE MORNING WITH LITTLE DEVELOPMENT NORTH...IT MAKES SENSE
THAT THESE STORMS WILL NOT BUILD MUCH FARTHER NORTH OF THEIR CURRENT
LATITUDE AND WILL INSTEAD HEAD MORE OR LESS DOWN I-90 INTO CENTRAL
WI WITH THE LLJ. NOT EXPECTING MUCH SEVERE POTENTIAL OUT OF
THESE...BUT WITH EFFECTIVE SHEAR UP NEAR 30 KTS AND CAPE BETWEEN
-10C AND -30C /HAIL CAPE/ UP AROUND 500 J/KG...WE WILL LIKELY
CONTINUE TO SEE THE OCCASIONAL STORM PUT OUT HAIL THAT GETS UP IN
THE 1 INCH TERRITORY OR SLIGHTLY LARGER.

BEHIND THIS MORNING ACTIVITY...H7 TEMPS WILL PUSH UP TO BETWEEN 8
AND 10C...WITH A VERY DRY PLUME OF AIR COMING IN IN THE H7-H5 LEVEL
AS WELL. THIS WILL LIKELY KEEP THE MPX AREA CAPPED AND DRY MUCH OF
THE DAY AS WE WATCH THE WARM FRONT LIFT NORTH ACROSS IOWA. BY PEAK
HEATING...THIS WARM FRONT LOOKS TO BE UP NEAR I-90. WARM SECTOR
COMING UP WITH THIS FRONT IS THE SAME AIRMASS THAT HAS SPENT THE
LAST THREE DAYS BREAKING RECORD HIGHS ACROSS TX/OK/KS...SO IT WILL
BE WARM TO SAY THE LEAST...WITH HIGHS IN THE 90S LIKELY CLEAR UP TO
THE I-80 CORRIDOR. THIS WARM FRONT STILL MAKES FOR A DIFFICULT
FORECAST AS OVERCAST CONDITIONS TO THE NORTH OF THE FRONT WILL HOLD
HIGHS BACK IN THE 50S/60S...WHILE SOUTH OF THE BOUNDARY IT WILL BE
FEELING LIKE SUMMER. CONTINUED TO FAVOR THIS FORECAST TOWARD THE
ECMWF...WHICH HAS MID 80S ALONG I-90 THAT FALL BACK TO THE UPPER
50S/LOWER 60S NORTH OF I-94. WE WILL HAVE TO WATCH THOSE TEMPS
THOUGH. THERE IS VIRTUALLY NO CLOUD COVER ACROSS IOWA RIGHT
NOW...AND IF THIS TREND CONTINUES OVER US THIS AFTERNOON...THEN
SOMETHING MUCH CLOSER TO WHAT THE RAP HAS BEEN SHOWING ALL MORNING
IS POSSIBLE...WHICH IS LOWER 90S COMING UP AS FAR NORTH AS
MANKATO/REDWOOD FALLS...WITH HIGHS CLOSER TO 80 IN THE CITIES...WITH
EVEN THE COLDER AREAS AROUND LADYSMITH PUSHING 70.

MAIN QUESTION FOR THIS EVENING/TONIGHT IS WHEN DOES THE CAP BREAK.
ONCE IT DOES...IT IS LOOKING LIKE A VERY ACTIVE NIGHT ACROSS THE MPX
CWA. THROUGH THE AFTERNOON...ANY ACTIVITY LOOKS TO REMAIN TO THE NW
OF THE CAP...WHICH WOULD KEEP THE BULK OF THE ACTIVITY TODAY OUT
FROM CENTRAL SODAK INTO NW MN. EVENTUALLY...A STRENGTHENING LLJ AND
THE APPROACH OF THE MAIN UPPER TROUGH WILL START TO ERODE THE CAP.
GENERALLY FOLLOWED THE IDEA OF THE SPCWRF AND THE NMM/ARW WITH
ACTIVITY TAKING OFF BETWEEN 2Z AND 4Z. GIVEN THE DEGREE OF
INSTABILITY EXPECTED AND EFFECTIVE SHEARS UP AROUND 50 KTS...IT IS
VERY LIKELY THAT THESE STORMS WILL BE ABLE TO PRODUCE LARGE
HAIL...SO THE DAY1 SLIGHT RISK IS MORE THAN WARRANTED. ALTHOUGH NO
CONVECTION IS CURRENTLY ANTICIPATED IN THE AFTERNOON...IF WE WERE TO
SEE SOMETHING GO IT WOULD HAVE A HIGH LIKELIHOOD OF BEING
SEVERE...WITH A TORNADO THREAT IF IT IS CLOSE TO THE WARM FRONT.
HOWEVER...THE WARM/DRY LAYER NOTED EARLIER AROUND H7 WILL MOST
LIKELY KEEP ANYTHING FROM GOING.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 434 AM CDT WED MAY 7 2014

THE EXTENDED PERIOD WILL BE AN ACTIVE ONE WITH ONLY ONE DRY PERIOD
FORECAST AND THAT IS FRIDAY NIGHT. THURSDAY IS THE DAY OF
INTEREST. ALL INDICATIONS ARE FOR LOW PRESSURE OVER EASTERN
NEBRASKA THURSDAY MORNING TO SLOWLY DEEPEN WHILE MOVING INTO
SOUTHWEST MINNESOTA DURING THE AFTERNOON AND INTO CENTRAL
MINNESOTA DURING THE EVENING. CONVECTION IS ANTICIPATED TO BE
ONGOING THURSDAY MORNING ACROSS CENTRAL MN AND WEST CENTRAL WI.
THIS WILL MOVE NORTHEAST EARLY ON ALLOWING FOR THE DESTABILIZATION
TO COMMENCE. PROJECTIONS FOR THE AFTERNOON AND EVENING HOURS ARE
FOR 0-1KM SHEAR TO BE IN THE 25-35 KNOT RANGE AHEAD OF THE LOW AND
COLD FRONT WITH 0-6KM SHEAR IN THE 40-50 KNOT RANGE. EASTERN MN
AND WESTERN WI ARE ALSO IN A FAVORABLE COUPLED JET ALOFT WITH 100
KNOT RIGHT ENTRANCE REGION OVER NORTHERN MN WHILE A 100+ KNOT JET
SURGES INTO EASTERN IA DURING THE AFTERNOON. THE DIFFERENTIAL
DIVERGENCE IS QUITE STRONG BY EVENING ACROSS THE TWIN CITIES.
ALSO...VARIOUS SOLUTIONS ARE POINTING TO 0-3KM CAPE REACHING
100-150 J/KG BY LATE IN THE AFTERNOON...AGAIN CLOSE TO THE TWIN
CITIES. HENCE...A SEVERE AFTERNOON AND EVENING IS LOOKING MORE AND
MORE LIKELY WITH ALL FORMS OF SEVERE WEATHER POSSIBLE INCLUDING A
FEW TORNADOES. THE SEVERE THREAT SHOULD BE OVER BY MIDNIGHT ACROSS
WESTERN WI AS THE ATTENDANT COLD FRONT MOVES THROUGH. HIGHS ON
THURSDAY HAVE POTENTIAL TO RUN INTO THE 80S FROM THE TWIN CITIES
ON SOUTH AND SOUTHWEST. BLENDED GUIDANCE KEPT HIGHS IN THE UPPER
70S.

A FEW SHOWERS MAY LINGER OVER NORTHERN AND EASTERN AREAS OF THE FA
ON FRIDAY UNDER THE COLD UPPER TROUGH. AS MENTIONED EARLIER...FRIDAY
NIGHT IS THE ONLY DRY PERIOD AS A WEAK RIDGE OF HIGH PRESSURE
MOVES THROUGH. THE PATTERN STARTS TO BECOME MORE ACTIVE AGAIN ON
SATURDAY AS NORTHERN AND SOUTHERN STREAM ENERGY BEGIN TO
INFLUENCE THE WESTERN HALF OF THE CONUS. THIS DEVELOPS ANOTHER
WAVE OF LOW PRESSURE TO OUR SOUTHWEST WITH SHOWER CHANCES
INCREASING THROUGH THE WEEKEND AND EARLY NEXT WEEK. SOME
SIGNIFICANT DIFFERENCES EXIST BETWEEN THE GFS AND EC BY EARLY NEXT
WEEK ON THE LOCATION OF THE SURFACE LOW. THE GFS WOULD BE FLATTER
AND FURTHER EAST WITH THE LOW WHILE THE EC IS MORE ROBUST WITH
THE UPPER TROUGH AND SURFACE LOW. THIS WILL NEED TO BE WATCHED AS
WE COULD BE CLOSE TO THE WARM SECTOR ALONG WITH A SEVERE WEATHER
THREAT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1257 PM CDT WED MAY 7 2014

AT LEAST A COUPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED OVER THE
NEXT 24 HOURS. THE FIRST ROUND ARRIVES THIS EVENING AND SHOULD
MAINLY AFFECT EASTERN MN AND WESTERN WI BETWEEN 01Z-06Z. THE MAIN
THREAT WITH THE STORMS TONIGHT WILL BE LARGE. THE SECOND ROUND OF
STORMS IS EXPECTED LATE IN THE MORING IN WESTERN MN AND DURING THE
AFTERNOON IN EASTERN MN AND WESTERN WI. MVFR CEILINGS HAVE BEEN
SLOW TO ADVANCE NORTH TODAY...AND IT ACTUALLY LOOKS LIKE THAT MOST
OF THE 2000-3000FT CEILINGS WILL STAY IN FAR WESTERN MN.

KMSP...

NO AVIATION WEATHER CONCERNS FOR THE REMAINDER OF THE DAYLIGHT
HOURS /INCLUDING THE EVENING PUSH/. WE EXPECTED THUNDERSTORMS IN
EASTERN MN LATE THIS EVENING...BUT MOST OF THE ACTIVITY WILL OCCUR
BETWEEN 02-04Z...WITH THE PRIMARY THREAT BEING LARGE HAIL. WE ARE
MUCH LESS CONFIDENT IN HOW MUCH ACTIVITY WILL PERSIST OVERNIGHT
AND INTO THE THURSDAY MORNING COMMUTE. MOST OF THE ACTIVITY SHOULD
FOCUS ITSELF NORTH OF THE AIRPORT. THE SECOND ROUND HAS A BETTER
CHANCE AT PRODUCING SEVERE WEATHER TOMORROW AFTERNOON.

/OUTLOOK FOR KMSP/

THU NIGHT...MVFR CONDITIONS POSSIBLE WITH SHOWERS AND
THUNDERSTORMS. WINDS S BECOMING W AT 10G20KTS.
FRI...MVFR EARLY...THEN VFR. WINDS W AT 10G20KTS.
SAT...VFR. WINDS S 5-10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...MPG
LONG TERM...RAH
AVIATION...CLF
Hazardous weather outlook, May 7, 12:07 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
107 PM CDT WED MAY 7 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081815-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
107 PM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA TODAY AND TONIGHT. THUNDERSTORMS ARE LIKELY THIS EVENING ACROSS
MUCH OF THE OUTLOOK AREA AND SOME OF THESE STORMS MAY PRODUCE
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA THURSDAY AND THURSDAY NIGHT. LARGE HAIL...DAMAGING WINDS
AND TORNADOES ARE POSSIBLE...PRIMARILY THURSDAY AFTERNOON AND
THURSDAY EVENING. HEAVY RAINFALL MAY DEVELOP ON THURSDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, May 7, 7:41 AM CST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
841 AM CDT WED MAY 7 2014

WIZ027-028-071430-
CHIPPEWA-EAU CLAIRE-
841 AM CDT WED MAY 7 2014

...THUNDERSTORMS MOVING INTO CHIPPEWA AND EAU CLAIRE COUNTIES
THROUGH 930 AM CDT...

AT 836 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHWEST OF OSSEO. THIS STORM WAS MOVING
NORTHEAST AT 45 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FOSTER.
  AUGUSTA.
  LAKE EAU CLAIRE COUNTY PARK.
  CADOTT.
  BOYD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4496 9127 4495 9093 4460 9094 4461 9162
TIME...MOT...LOC 1341Z 238DEG 40KT 4467 9119
Special weather statement, May 7, 12:39 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
139 PM CDT WED MAY 7 2014

MNZ054-071915-
LAC QUI PARLE-
139 PM CDT WED MAY 7 2014

AT 137 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHWEST OF BIG STONE NATIONAL WILDLIFE REFUGE.
THIS STORM WAS MOVING NORTHEAST AT 25 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BIG STONE NATIONAL WILDLIFE REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4527 9646 4528 9645 4528 9643 4526 9640
      4526 9630 4522 9622 4509 9641 4514 9647
TIME...MOT...LOC 1839Z 232DEG 23KT 4522 9639

JLT

The radar

The Aberdeen radar (KABR), 170 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stevens

When
May 7, 1:38 PM CST
Where
Stevens County, 7.32 mi SSW of Chokio
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
45.480, -96.230

Baseball size hail was reported near the intersection of County Roads 56 and 62.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505401.